Alert archive / Tennessee / Freeze Warnings in 2017

Freeze Warning 3, NWS Morristown, TN

March 12, 2017Cherokee County, Clay County, North Carolina; 25 counties in Tennessee; 4 counties in Virginia

NWS Morristown, TN issued this freeze warning at Mar 12, 2017, 3:37 AM EDT for Cherokee County, Clay County, North Carolina; 25 counties in Tennessee; 4 counties in Virginia. It took effect at Mar 13, 2017, 1:00 AM EDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 12, 2017, 3:37 AM EDT (07:37 UTC)
In effect from
Mar 13, 2017, 1:00 AM EDT
Expired
Mar 13, 2017, 8:00 AM EDT
In force
7 hr
Issued by
NWS Morristown, TN
All 31 counties

Cherokee County, NC, Clay County, NC, Anderson County, TN, Bledsoe County, TN, Blount County, TN, Campbell County, TN, Carter County, TN, Claiborne County, TN, Cocke County, TN, Grainger County, TN, Greene County, TN, Hamblen County, TN, Hancock County, TN, Hawkins County, TN, Jefferson County, TN, Knox County, TN, Loudon County, TN, Monroe County, TN, Morgan County, TN, Polk County, TN, Roane County, TN, Scott County, TN, Sequatchie County, TN, Sevier County, TN, Sullivan County, TN, Union County, TN, Washington County, TN, City of Bristol, VA, Lee County, VA, Scott County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 21 km from the middle of the area, began a volume at 07:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 7.6 hours before the alert went out and 270 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-03-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-03-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -60 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1678 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
-60 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

842 
WWUS74 KMRX 120737
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
337 AM EDT Sun Mar 12 2017

...A hard freeze is expected across much of the northern half of
the area again tonight...

.A hard freeze is expected again tonight across most of the area
as a Canadian airmass remains anchored across the Tennessee 
Valley and southern Appalachians. Temperatures will once again drop
into the 20s over the warned area producing a hard freeze. 
Sensitive plants and area fruit trees and berries may be 
susceptible to freeze damage.

NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081-082-086-
102-VAZ001-005-008-121545-
/O.NEW.KMRX.FZ.W.0003.170313T0500Z-170313T1200Z/
/O.CON.KMRX.FZ.W.0002.000000T0000Z-170312T1400Z/
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox-
Jefferson-NW Blount-North Sevier-Sequatchie-Bledsoe-
Northwest Monroe-East Polk-Lee-Scott-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette, 
Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Wartburg, 
Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, 
Greeneville, Johnson City, Elizabethton, Kingston, Lenoir City, 
Knoxville, Dandridge, Maryville, Sevierville, Dunlap, Pikeville, 
Madisonville, Ducktown, Jonesville, Gate City, and Abingdon
337 AM EDT Sun Mar 12 2017 /137 AM CST Sun Mar 12 2017/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT /9 AM CDT/
THIS MORNING...
...FREEZE WARNING IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/ TO 8 AM
EDT /7 AM CDT/ MONDAY...

* EVENT...A hard freeze with temperatures dropping into the upper
  20s is expected across the warned area.

* TIMING...Temperatures will drop below freezing for this morning
  and then again tonight. 

* IMPACTS...The freeze will damage vegetation that has already 
  produced blossoms and/or swollen buds. Fruit crops and berries 
  will be at risk. Take necessary precautions to protect any 
  outside sensitive plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are occurring or
are highly likely. These conditions will kill or significantly
damage crops and other sensitive vegetation that are left
unprotected.

&&

$$

TNZ083>085-098-121400-
/O.CON.KMRX.FZ.W.0002.000000T0000Z-170312T1400Z/
Rhea-Meigs-McMinn-Marion-
Including the cities of Dayton, Decatur, Athens, and Jasper
337 AM EDT Sun Mar 12 2017 /137 AM CST Sun Mar 12 2017/

...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM EDT /9 AM CDT/
THIS MORNING...

* EVENT...A hard freeze with temperatures dropping into the upper
  20s is expected across the warned area.

* TIMING...Temperatures are expected to drop below freezing for
  early this morning. 

* IMPACTS...The freeze will damage vegetation that has already 
  produced blossoms and/or swollen buds. Fruit crops and berries 
  will be at risk. Take necessary precautions to protect any 
  outside sensitive plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are occurring or
are highly likely. These conditions will kill or significantly
damage crops and other sensitive vegetation that are left
unprotected.

&&

$$
3 follow-up statements
164 
WWUS74 KMRX 121112
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
712 AM EDT Sun Mar 12 2017

...Freeze Warning Has Been Canceled For This Morning...

.A hard freeze is expected again tonight and Monday morning 
across a large portion of the area as a Canadian airmass remains 
anchored across the Tennessee Valley and southern Appalachians. 
Temperatures will once again drop into the 20s over the warned 
area producing a hard freeze. Sensitive plants and area fruit 
trees and berries may be susceptible to freeze damage.

NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081-082-086-
102-VAZ001-005-008-121915-
/O.CAN.KMRX.FZ.W.0002.000000T0000Z-170312T1400Z/
/O.CON.KMRX.FZ.W.0003.170313T0500Z-170313T1200Z/
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox-
Jefferson-NW Blount-North Sevier-Sequatchie-Bledsoe-
Northwest Monroe-East Polk-Lee-Scott-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette, 
Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Wartburg, 
Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, 
Greeneville, Johnson City, Elizabethton, Kingston, Lenoir City, 
Knoxville, Dandridge, Maryville, Sevierville, Dunlap, Pikeville, 
Madisonville, Ducktown, Jonesville, Gate City, and Abingdon
712 AM EDT Sun Mar 12 2017 /612 AM CDT Sun Mar 12 2017/

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/
TO 8 AM EDT /7 AM CDT/ MONDAY...
...FREEZE WARNING IS CANCELLED FOR THIS MORNING...

The National Weather Service in Morristown has cancelled the
Freeze Warning for this morning. A freeze warning still remains in
effect for tonight and Monday morning. 

* EVENT...A hard freeze with temperatures dropping into the 
  upper 20s is expected across the warned area. 

* TIMING...Temperatures will drop below freezing tonight into
  Monday morning. 

* IMPACTS...The freeze will damage vegetation that has already 
  produced blossoms and/or swollen buds. Fruit crops and berries 
  will be at risk. Take necessary precautions to protect any 
  outside sensitive plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are occurring or
are highly likely. These conditions will kill or significantly
damage crops and other sensitive vegetation that are left
unprotected.

&&

$$

TNZ083>085-098-121215-
/O.CAN.KMRX.FZ.W.0002.000000T0000Z-170312T1400Z/
Rhea-Meigs-McMinn-Marion-
Including the cities of Dayton, Decatur, Athens, and Jasper
712 AM EDT Sun Mar 12 2017 /612 AM CDT Sun Mar 12 2017/

...FREEZE WARNING IS CANCELLED...

The National Weather Service in Morristown has cancelled the
Freeze Warning. 

$$
335 
WWUS74 KMRX 121915
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
315 PM EDT Sun Mar 12 2017

...A hard freeze is expected across much of the northern half of
the area again tonight...

.A hard freeze is expected again tonight and Monday morning
across a large portion of the area as a Canadian airmass remains
anchored across the Tennessee Valley and southern Appalachians.
Temperatures will once again drop into the 20s over the warned
area producing a hard freeze. Sensitive plants and area fruit
trees and berries may be susceptible to freeze damage.

NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081-082-086-
102-VAZ001-005-008-130315-
/O.CON.KMRX.FZ.W.0003.170313T0500Z-170313T1200Z/
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox-
Jefferson-NW Blount-North Sevier-Sequatchie-Bledsoe-
Northwest Monroe-East Polk-Lee-Scott-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette, 
Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Wartburg, 
Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, 
Greeneville, Johnson City, Elizabethton, Kingston, Lenoir City, 
Knoxville, Dandridge, Maryville, Sevierville, Dunlap, Pikeville, 
Madisonville, Ducktown, Jonesville, Gate City, and Abingdon
315 PM EDT Sun Mar 12 2017 /215 PM CDT Sun Mar 12 2017/

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/
TO 8 AM EDT /7 AM CDT/ MONDAY...

* EVENT...A hard freeze with temperatures dropping into the 
  upper 20s is expected across the warned area. 

* TIMING...Temperatures will drop below freezing tonight into 
  Monday morning. 

* IMPACTS...The freeze will damage vegetation that has already 
  produced blossoms and/or swollen buds. Fruit crops and berries 
  will be at risk. Take necessary precautions to protect any 
  outside sensitive plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are occurring or
are highly likely. These conditions will kill or significantly
damage crops and other sensitive vegetation that are left
unprotected.

&&

$$
529 
WWUS74 KMRX 130117
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
917 PM EDT Sun Mar 12 2017

...A hard freeze is expected across much of east Tennessee again 
tonight...

.A hard freeze is expected again tonight into Monday morning 
across a large portion of the area as a Canadian airmass remains 
anchored across the Tennessee Valley and southern Appalachians. 
Temperatures will once again drop into the 20s over the warned 
area producing a hard freeze. Sensitive plants and area fruit 
trees and berries may be susceptible to freeze damage.

NCZ060-061-TNZ012>017-035>040-042-044-046-067>071-073-081-082-086-
102-VAZ001-005-008-130930-
/O.CON.KMRX.FZ.W.0003.170313T0500Z-170313T1200Z/
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Northwest Greene-Washington TN-Northwest Carter-Roane-Loudon-Knox-
Jefferson-NW Blount-North Sevier-Sequatchie-Bledsoe-
Northwest Monroe-East Polk-Lee-Scott-Washington-
Including the cities of Murphy, Hayesville, Oneida, La Follette, 
Tazewell, Sneedville, Rogersville, Kingsport, Bristol, Wartburg, 
Clinton, Oak Ridge, Maynardville, Rutledge, Morristown, Newport, 
Greeneville, Johnson City, Elizabethton, Kingston, Lenoir City, 
Knoxville, Dandridge, Maryville, Sevierville, Dunlap, Pikeville, 
Madisonville, Ducktown, Jonesville, Gate City, and Abingdon
917 PM EDT Sun Mar 12 2017 /817 PM CDT Sun Mar 12 2017/

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM EDT /MIDNIGHT CDT/
TO 8 AM EDT /7 AM CDT/ MONDAY...

* EVENT...A hard freeze with temperatures dropping into the 
  upper 20s is expected across the warned area. 

* TIMING...Temperatures will drop below freezing tonight into 
  Monday morning. 

* IMPACTS...The freeze will damage vegetation that has already 
  produced blossoms and/or swollen buds. Fruit crops and berries 
  will be at risk. Take necessary precautions to protect any 
  outside sensitive plants. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Freeze Warning means sub-freezing temperatures are occurring or
are highly likely. These conditions will kill or significantly
damage crops and other sensitive vegetation that are left
unprotected.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this freeze warning went out at Mar 12, 12:22 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Mar 12, 12:22 AM EST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
1222 AM EST Sun Mar 12 2017

.AVIATION...
Weak winter system continues to track east across the SE US
tonight. The main band of snow lies along the southern border of
TN and is creating local MVFR to IFR conditions with lower clouds,
scattered snow showers, and periods of reduced visibility.
Restrictions expected to mainly effect KCHA although KTYS may
briefly see similar conditions, through the early morning hours.
This system exits the area later this morning with conditions
improving to VFR at all terminals by the early afternoon and
persisting through the end of the period.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Winter Weather Advisory until 8 AM EDT Sunday for Cherokee-Clay.

     Freeze Warning until 10 AM EDT Sunday for Cherokee-Clay.

TN...Winter Weather Advisory until 8 AM EDT /7 AM CDT/ Sunday for
     Bledsoe-Blount Smoky Mountains-Bradley-Cocke Smoky
     Mountains-East Polk-Hamilton-Johnson-Loudon-Marion-McMinn-
     Meigs-NW Blount-Northwest Monroe-Rhea-Sequatchie-Sevier
     Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
     Monroe-Unicoi-West Polk.

     Freeze Warning until 10 AM EDT /9 AM CDT/ Sunday for Anderson-
     Bledsoe-Campbell-Claiborne-East Polk-Grainger-Hamblen-
     Hancock-Hawkins-Jefferson-Knox-Loudon-Marion-McMinn-Meigs-
     Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
     Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
     Sequatchie-Sullivan-Union-Washington TN.

VA...Freeze Warning until 10 AM EDT Sunday for Lee-Scott-Washington.

&&

EJH
Hazardous weather outlook, Mar 11, 3:12 PM EST, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
312 PM EST Sat Mar 11 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-122015-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
312 PM EST Sat Mar 11 2017 /212 PM CST Sat Mar 11 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Late season winter storm moves across the area tonight bringing
snowfall totals of up to an inch across much of the southern
Tennessee Valley along with totals of 2 to 4 inches across the
higher terrain of the Southern Plateau, Southeast Tennessee, and
Southwest North Carolina. Travel conditions may deteriorate this
evening and tonight, especially across the higher elevations,
secondary roads, bridges and overpasses. Temperatures should warm
enough Sunday to alleviate most travel issues by afternoon.

Freeze Warning is in effect for most of the area tonight, except
for far southeast Tennessee.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Much colder temperatures are expected for this next week with
morning lows in the 20s most mornings with teens possible in
northeast Tennesse and Southwest Virginia Wednesday and Thursday
mornings. Another system dropping southeast from the Ohio Valley
late Monday through early Wednesday will bring a good chance of
accumulating snowfall to the higher elevations of southwest
Virginia and east Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Mar 11, 9:55 PM EST, 4 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
955 PM EST SAT MAR 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0945 PM     SNOW             MURPHY                  35.09N 84.03W
03/11/2017  E0.4 INCH        CHEROKEE           NC   PUBLIC

            WEST OF MURPHY NEAR CHEROKEE LAKE

&&
Local storm report, Mar 11, 9:57 PM EST, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
957 PM EST SAT MAR 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             2 SE COLLEGEDALE        35.02N 85.03W
03/11/2017  E0.0 INCH        HAMILTON           TN   TRAINED SPOTTER

            1 SOUTH OF APISON.

&&
Local storm report, Mar 11, 9:58 PM EST, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
958 PM EST SAT MAR 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     SNOW             2 SE COLLEGEDALE        35.02N 85.03W
03/11/2017  E0.0 INCH        HAMILTON           TN   TRAINED SPOTTER

            TRACE OF SNOW 1 SOUTH OF APISON.

&&
Local storm report, Mar 12, 1:05 AM EST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
105 AM EST SUN MAR 12 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0101 AM     SNOW             5 S CHATTANOOGA         35.00N 85.24W
03/12/2017  E0.0 INCH        HAMILTON           TN   TRAINED SPOTTER

            TRACE OF SNOW EAST RIDGE.

&&

EHOLWEG

Nearby

Freeze Warnings in Tennessee, 2017Freeze Warnings in Virginia, 2017Freeze Warnings in North Carolina, 2017Every freeze warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.